Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 46, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2024, 6:51 PM CDT for Fillmore County, Olmsted County, Winona County, Minnesota. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2024, 6:51 PM CDT (23:51 UTC)
- Expired
- Jun 4, 2024, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:05 PM CDT | TSTM WND DMG | Chatfield, MN | Corrects previous tstm wnd dmg report from Chatfield. Several large tree branches blown down onto a house. |
| Jun 4, 7:05 PM CDT | TSTM WND DMG | Chatfield, MN | Serveral large tree branches blown down onto a house. |
| Jun 4, 7:19 PM CDT | TSTM WND GST 53 | 3 Sw Dover, MN | Report from personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WUUS53 KARX 042351
SVRARX
MNC045-109-169-050015-
/O.NEW.KARX.SV.W.0046.240604T2351Z-240605T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
651 PM CDT Tue Jun 4 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Winona County in southeastern Minnesota...
Southeastern Olmsted County in southeastern Minnesota...
Northern Fillmore County in southeastern Minnesota...
* Until 715 PM CDT.
* At 650 PM CDT, a severe thunderstorm was located near Fountain, or
8 miles northwest of Preston, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. A wind gust of 64 mph was
measured near Wykoff.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Chatfield around 655 PM CDT.
Dover around 710 PM CDT.
Other locations impacted by this severe thunderstorm include
Saratoga, County Roads 6 And 33, Wyattville, Old Barn Campground,
Isinours, County Roads 137 And 136, and Fillmore.
This includes Interstate 90 in Minnesota between mile markers 222 and
250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4361 9202 4377 9234 4403 9226 4394 9173
TIME...MOT...LOC 2350Z 199DEG 29KT 4377 9220
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Skow2 follow-up statements
791
WWUS53 KARX 050001
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
701 PM CDT Tue Jun 4 2024
MNC045-109-169-050015-
/O.CON.KARX.SV.W.0046.000000T0000Z-240605T0015Z/
Winona MN-Olmsted MN-Fillmore MN-
701 PM CDT Tue Jun 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN WINONA...SOUTHEASTERN OLMSTED AND NORTHWESTERN
FILLMORE COUNTIES...
At 701 PM CDT, a severe thunderstorm was located near Chatfield, or
11 miles north of Preston, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Chatfield around 705 PM CDT.
St. Charles around 710 PM CDT.
Dover around 715 PM CDT.
Other locations impacted by this severe thunderstorm include
Saratoga, County Roads 6 And 33, Wyattville, Isinours, County Roads
137 And 136, Fillmore, and Highway 30 And County 74.
This includes Interstate 90 in Minnesota between mile markers 225 and
249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4366 9211 4370 9221 4375 9231 4402 9221
4394 9174
TIME...MOT...LOC 0001Z 202DEG 28KT 4383 9212
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Skow409
WWUS53 KARX 050015
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
715 PM CDT Tue Jun 4 2024
MNC045-109-169-050025-
/O.EXP.KARX.SV.W.0046.000000T0000Z-240605T0015Z/
Winona MN-Olmsted MN-Fillmore MN-
715 PM CDT Tue Jun 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA...
SOUTHEASTERN OLMSTED AND NORTHWESTERN FILLMORE COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
&&
LAT...LON 4366 9211 4370 9221 4375 9231 4402 9221
4394 9174
TIME...MOT...LOC 0015Z 199DEG 29KT 4393 9207
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:49 PM CDT, 2 minutes earlier. Its key messages:
- Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall.
- Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger.
- Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions.
Area forecast discussion, Jun 4, 6:49 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 649 PM CDT Tue Jun 4 2024 .KEY MESSAGES... - Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall. - Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger. - Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions. && .DISCUSSION... Issued at 106 PM CDT Tue Jun 4 2024 Showers and storms developing this afternoon-evening with locally heavy rain and a small risk of severe storms: Monitoring two weather features this afternoon on water vapor imagery: 1) a weakening shortwave currently over eastern Iowa that will be lifting northeast into central Wisconsin this evening, and 2) a deep shortwave and associated cold front crossing into western Minnesota that will sweep eastward through the area this evening. Out ahead of the weaker southern shortwave is a juicy, uncapped airmass with surface temperatures in the low to mid 80s and dewpoints near 70. MLCAPE sits around 1000 to 1500 J/kg across the forecast area, so as convective temperature is reached over the next 1-2 hours, expecting quick development of pop up storms. Activity will be most favored south of I-90 initially, closer to the shortwave forcing. But storm development will quickly trend northward through mid to late afternoon. Activity will become scattered and individual storms should develop quickly with deep updraft potential, but they will struggle to last long or become organized owing to lack of wind shear. Main threat will be localized strong winds and perhaps some small hail. Also a concern for locally heavy rain, especially if storms track over the areas that got soaked yesterday (southern Grant and portions of Allamakee/Crawford counties). Considered a flood watch for that general area, but storms will be more scattered and progressive today, so the threat should be rather isolated. Also, warm cloud depths aren't as deep today, so rainfall should not be quite as efficient compared to yesterday. Therefore decided to hold off and monitor trends. Incoming cold front will approach from the west this evening, entering our western counties with a broken line of storms towards 7pm. The line will sweep eastward into the overnight, gradually diminishing as instability quickly drops off. There looks to be a narrow corridor of overlap between favorable instability and marginally supportive 0-3km shear along the line, so some strong to severe storms are a possiblity. Isolated strong to damaging winds would be the main threat, mainly along and west of US 63 in Iowa and Minnesota between about 6-9pm. Progressive movement of this weakening line should mean a relatively short duration of rainfall at any given location, so not expecting this round of storms to be a big flood concern either. Windy, cooler, less humid Wednesday and Thursday with occasional diurnal showers into the weekend: Cyclonic flow becomes the overall weather pattern for the Upper Mississippi Valley for Wednesday and beyond as amplified ridging sets up over the Desert Southwest. A deep upper low rotating over southern Manitoba will slide over the Great Lakes between Wednesday and Friday. The resulting anomalous pressure gradient over the region will result in a dynamic jet in the 850 to 500mb layer. Steep low level lapse rates and deep mixing will tap into the lower bounds of this strong wind layer, with a couple windy afternoons on tap for Wednesday and Thursday. On Wednesday, HREF shows mean 850mb winds of 40 to 45 knots spreading into the area with a 40 to 70% probability for surface wind gusts exceeding 40 mph in wind prone areas west of the Mississippi River. Meanwhile, the ECMWF ensemble also shows about 30-50% probability for wind gusts greater than 40 mph on Wednesday afternoon, increasing to 60-90% probability by Thursday afternoon-evening. Will be paying close attention to Thursday's forecast if it would become necessary to consider a wind advisory. Other concern for Wednesday is potential for scattered diurnal storms (roughly 4-9pm timeframe) as a shortwave rotates around the southern periphery of the upper low. Tonight's passing cold front will sweep out this current early-season soupy airmass, leaving only modest atmospheric moisture in place. This will keep instability in check for Wednesday, generally on the order of 500 to <1000 J/kg SBCAPE. Forecast soundings show lower equilibrium levels will yield low topped storms that will struggle to last for long, but abundant deep layer shear could support a better organized storm or two. Thursday and beyond, just some occasional small chances for mainly diurnal showers in the northwest flow pattern. Temperatures will be below normal for Thursday and Friday, then will be more seasonable for Saturday into early next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 648 PM CDT Tue Jun 4 2024 A cold front will move through area this evening and early overnight. There is enough instability for some strong to severe storms along and ahead of this front. Southerly winds will be in the 10 to 20 knots with gusts of 20 to 30 knots. There could be potentially higher sustained winds and gusts with some of the stronger storms. In the wake of this front, winds will become westerly. Sustained winds will be 10 to 20 knots. On Wednesday, winds gusts will increase into the 15 to 30 knots. There will be the potential for showers and storms in the afternoon, but confidence was not high enough to include them in the TAFs at this time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Kurz AVIATION...Boyne
Hazardous weather outlook, Jun 4, 4:19 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 419 AM CDT Tue Jun 4 2024 IAZ008-009-018-019-MNZ079-086-087-094-095-051330- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- 419 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota and northeast Iowa. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this evening. A few storms may become strong to severe, with hail and damaging wind possible. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances through Monday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Rainfall and any severe storm reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055- 061-051330- Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 419 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for far southeast Minnesota...far northeast Iowa...and southwest into west central Wisconsin... .DAY ONE...Today and Tonight Showers and thunderstorms may occur early this afternoon and again tonight. A few strong storms are possible. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances through Monday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 4, 6:36 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
636 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Gst 7 S Etna 43.51N 92.37W
06/04/2024 M49 MPH Fillmore MN Mesonet
Mesonet station MN145 U.s.63 - Le Roy - Mp
0.5.
&&Local storm report, Jun 4, 6:37 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
637 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Gst 4 N Lyle 43.56N 92.95W
06/04/2024 M45 MPH Mower MN Mesonet
Corrects previous non-tstm wnd gst report
from 4 N Lyle. Mesonet station MN144 U.s.218
- Lyle - Mp 4.
&&Local storm report, Jun 4, 6:38 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
638 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg 7 S Etna 43.51N 92.37W
06/04/2024 Fillmore MN Mesonet
Corrects previous non-tstm wnd gst report
from 7 S Etna. Mesonet station MN145 U.s.63
- Le Roy - Mp 0.5.
&&Local storm report, Jun 4, 6:40 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Gst 7 S Etna 43.51N 92.37W
06/04/2024 M56 MPH Fillmore MN Mesonet
Corrects previous tstm wnd gst report from 7
S Etna. Mesonet station MN145 U.s.63 - Le
Roy - Mp 0.5.
&&Local storm report, Jun 4, 6:49 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
649 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Tstm Wnd Gst 1 N Wykoff 43.72N 92.27W
06/04/2024 M64 MPH Fillmore MN Trained Spotter
Relayed through dispatch.
&&Local storm report, Jun 4, 6:50 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
650 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst 4 N Lyle 43.56N 92.95W
06/04/2024 M47 MPH Mower MN Mesonet
Mesonet station MN144 U.s.218 - Lyle - Mp 4.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:12 PM CDT | River Flood Watch | ARX | Wabasha | 53 hr |
| Jun 4, 5:32 PM CDT | Special Weather Statement | ARX | Mower | 28 min |
| Jun 4, 6:10 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 30 min |
| Jun 4, 6:19 PM CDT | Special Weather Statement | ARX | Dodge | 26 min |
| Jun 4, 6:26 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.